Skip to main content
×
×
Home

Critical itineraries of maps with constant slope and one discontinuity

  • MICHAEL BARNSLEY (a1), WOLFGANG STEINER (a2) and ANDREW VINCE (a3)
Abstract

For a function from the unit interval to itself with constant slope and one discontinuity, the itineraries of the point of discontinuity are called the critical itineraries. These critical itineraries play a significant role in the study of β-expansions (with positive or negative β) and fractal transformations. A combinatorial characterization of the critical itineraries of such functions is provided.

Copyright
References
Hide All
[1]Barnsley, M. F.Transformations between self-referential sets. Amer. Math. Monthly 116 (2009), no. 4, 291304.
[2]Barnsley, M. F., Harding, B. and Igudesman, K.How to transform and filter images using iterated function systems. SIAM J. Imaging 4 (2011), no. 4, 10011028.
[3]Barnsley, M. F., Harding, B. and Vince, A.The entropy of a special overlapping dynamical system. Ergodic Theory Dynam. Systems 34 (2014), no. 2, 469486.
[4]Collet, P. and Eckmann, J. P.Iterated Maps on the Interval as Dynamical Systems (Birkhäuser, Boston, 1980).
[5]Dajani, K. and Kalle, C.Transformations generating negative β-expansions. Integers 11B (2011), Paper No. A5, 18.
[6]Flatto, L. and Lagarias, J. C.The lap-counting function for linear mod one transformations. I. Explicit formulas and renormalizability. Ergodic Theory Dynam. Systems 16 (1996), no. 3, 451491.
[7]Glendinning, P.Topological conjugation of Lorenz maps by β-transformations. Math. Proc. Camb. Phil. Soc. 107 (1990), no. 2, 401413.
[8]Glendinning, P. and Hall, T.Zeros of the kneading invariant and topological entropy for Lorenz maps. Nonlinearity 9 (1996), no. 4, 9991014.
[9]Glendinning, P. and Sparrow, C.Prime and renormalisable kneading invariants and the dynamics of expanding Lorenz maps. Phys. D 62 (1993), no. 1–4, 2250.
[10]Hofbauer, F.The maximal measure for linear mod one transformations. J. London Math. Soc. (2) 23 (1981), no. 1, 92112.
[11]Hogan, S. J., Higham, L. and Griffin, T. C. L.Dynamics of a piecewise linear map with a gap. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 463 (2007), no. 2077, 4965.
[12]Hubbard, J. H. and Sparrow, C. T.The classification of topologically expansive Lorenz maps. Comm. Pure Appl. Math. 43 (1990), no. 4, 431443.
[13]Ito, S. and Sadahiro, T.Beta-expansions with negative bases. Integers 9 (2009), A22, 239259.
[14]Jain, P. and Banerjee, S.Border-collision bifurcations in one-dimensional discontinuous maps. Internat. J. Bifur. Chaos Appl. Sci. Engrg. 13 (2003), no. 11, 33413351.
[15]Kalle, C. and Steiner, W.Beta-expansions, natural extensions and multiple tilings associated with Pisot units. Trans. Amer. Math. Soc. 364 (2012), no. 5, 22812318.
[16]Keener, J. P.Chaotic behavior in piecewise continuous difference equations. Trans. Amer. Math. Soc. 261 (1980), no. 2, 589604.
[17]Liao, L. and Steiner, W.Dynamical properties of the negative beta-transformation. Ergodic Theory Dynam. Systems 32 (2012), no. 5, 16731690.
[18]Lind, D. and Marcus, B.An Introduction to Symbolic Dynamics and Coding (Cambridge University Press, Cambridge, 1995).
[19]Lorenz, E. N.Deterministic nonperiodic flows. Atmospheric Sciences 20 (1963), no. 2, 130141.
[20]Milnor, J. and Thurston, W.On iterated maps of the interval. Dynamical systems (College Park, MD, 1986–87), Lecture Notes in Math. vol. 1342 (Springer, Berlin, 1988), pp. 465563.
[21]Parry, W.On the β-expansions of real numbers. Acta Math. Acad. Sci. Hungar. 11 (1960), 401416.
[22]Parry, W.Symbolic dynamics and transformations of the unit interval. Trans. Amer. Math. Soc. 122 (1966), 368378.
[23]Rényi, A.Representations for real numbers and thier ergodic properties. Acta Math. Acad. Sci.Hungar. 8 (1957), 477493.
[24]Sharkovsky, A. N. and Chua, L. O.Chaos in some 1-d discontinuous maps that appear in the analysis of electrical circuits. IEEE Trans. Circuits Systems I Fund. Theory Appl. 40 (1993), no. 10, 722731.
[25]Shultz, F.Dimension groups for interval maps. II. The transitive case. Ergodic Theory Dynam. Systems 27 (2007), no. 4, 12871321.
[26]Silva, L. and Sousa Ramos, J.Topological invariants and renormalization of Lorenz maps. Phys. D 162 (2002), no. 3-4, 233243.
[27]Steiner, W.Digital expansions with negative real bases. Acta Math. Hungar. 139 (2013), no. 1–2, 106119.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed